Meilir Rowlands, a 21-year-old from the UK, described the intense pain of topical steroid withdrawal (TSW) as feeling like he was "being electrocuted every second." The condition, which can occur after using steroid creams, also known as corticosteroids, left the student bedridden and struggling with a drastically altered self-image. Rowlands, who was once vice-captain of his university football team and graduated with a degree in sports media, found himself cancelling plans and isolating from friends and family due to his condition.

Topical steroids are commonly prescribed to treat conditions like eczema and asthma. While the NHS advises that most individuals do not experience side effects when stopping these medications, those on high doses or using them for over three weeks are typically recommended to taper their dosage gradually. However, the severe and often unexplainable symptoms associated with TSW are prompting new research.

In March, Professor Sara Brown, a consultant dermatologist at the University of Edinburgh, initiated a research project funded by the National Eczema Society. Her investigation into TSW was spurred by observing unusual symptoms in her patients and the widespread accounts of desperation shared by individuals online who suffer from eczema. Professor Brown noted that "We're seeing patterns in TSW that cannot be explained by what is known about eczema."

Rowlands' experience highlights the profound impact TSW can have on a person's life. He expressed pride in his past efforts to manage his condition and maintain social activities, but reflected on how his current appearance in the mirror felt like a stranger. "I look in the mirror and see someone who is so different to myself," he said. "I cancel plans or can't turn up for my friends and family – so different to the real me, who enjoys being in the company of others."

A topless selfie of a young man wearing a black cap and headphones. There are blotchy red patches on his face, neck and chest. A young brunette man in a shirt tie, and graduation gown and cap.